a community newspaper serving western Albemarle County

Annals of Medicine: The Invisible People

By Robert C. Reiser, MD

On the chilliest nights of the year I meet the invisible people.

They live in the woods, under bridges, in the cracks in the infrastructure known only to them, the cops and ambulance drivers. They are unbelievably hardy people, living year round without heat or electricity, mostly in tents in the woods. If you look hard through the bare trees lining the Route 250 Bypass, you may see some of their dwellings. They scorn the homeless shelters. They say some are too crowded and dangerous, others won’t let them in drunk, and those that will take them in drunk are always full. No, they live free of other people’s rules and pay for it in hardship and privation. It is only the wettest, coldest weather that drives them to the shelter of the ER, always open, refusing no one.

Due to the hazards of their lifestyle they all have chronic medical conditions and injuries that legitimize their occasional visits to the ER. Usually they just need to get dry and warm and sober and then they disappear again. Mostly they are quiet and don’t engage, but some are boisterous or even threatening. A few are pleasant and cheer up the staff with goofy remarks and attempts to seduce the wide-eyed interns. If they are really weary of the winter weather, they may creatively embellish their complaints to attempt to extend their stay into an inpatient hospitalization. I have learned to be wary of these complaints, but I try to keep an open mind.

One bitterly cold night an intern brought me a case of a homeless man who said he had a seizure on the Downtown Mall. The seizure was witnessed only by a homeless woman who accompanied the patient, but who could not describe any aspect of the event. They were both intoxicated and had been picked up by the police for being drunk in public and offered a choice of the ER or jail. The patient claimed one prior seizure several years ago that he thought was drug related. He denied any current drug use. Coincidentally they had missed the 6 p.m. intake for the shelter they were heading for due to their impromptu binge and had nowhere to sleep that night, their tent being too cold. Hmm. The intern had a long list of potential diagnoses including meningitis and brain tumor and proposed an extensive and expensive workup.

I reviewed the patient’s record of past visits and noticed a detail the intern had missed. I went to the bedside to see the patient with the intern. A quick neurologic exam revealed the cause of the patient’s seizure. The exam showed very hyperactive reflexes. When I tapped on the patient’s knees, his legs jerked wildly. When I pushed up on his feet, they began flapping rhythmically and uncontrollably.

“Sir, did you take any tramadol today?”

“Maybe.”

“How much did you take?”

“Too much?” he offered sheepishly.

“Yes, too much. It doesn’t agree with you,” I scolded him.

“Watch him for 6 hours and release him if he has no further events. Oh, and get them sandwiches. They missed dinner at the shelter,” I instructed the intern in my most avuncular tone. The intern looked amazed at my diagnostic acumen and insight.

Tramadol is the generic name for the painkiller Ultram. It is widely prescribed by doctors (40 million prescriptions a year in the U.S.) as an alternative to narcotics because it is advertised as having little potential for abuse. This is not true. The FDA issued a warning letter in 2010 regarding the dangers of Ultram, including but not limited to its potential for abuse and criminal diversion as a street drug. My patient had abused tramadol in the past to get high; in fact, I saw him for his last overdose three years ago. He had had a seizure that time as well. This was the detail I picked up in the record that led me to my magically swift diagnosis. I only noticed the note buried in the record amid dozens of other notes because it had my name on it. I had seen this exact same patient for exactly the same complaint; déjà vu is the diagnostician’s best ally. I probably should have told the intern this, but why spoil the illusion?

In addition to its abuse potential, Ultram can also cause seizures in high doses or when mixed with other medicines, especially certain antidepressants such as Prozac or Zoloft and others. The seizures are caused by an excess of the neurotransmitter serotonin, which also causes the hyperactive reflexes my patient displayed. This “serotonin syndrome” is becoming increasingly commonly recognized and can be fatal in severe cases.

Fortunately my patient did well, weathering the overnight with us. He was discharged at first light to go wherever the invisible people go.

Tagged as: , , , , , , ,

Leave a Response

Please note: comment moderation is enabled and may delay your comment. There is no need to resubmit your comment.